Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2002, 8:13 PM CDT for Cloud County, Republic County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 16, 2002, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 8:17 PM CDT | Hail 0.75 | Jamestown, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 170113 SVRTOP KSC029-157-170200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 814 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 900 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF JAMESTOWN...OR ABOUT 14 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED... CONCORDIA AGENDA CUBA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3956 9792 3936 9792 3967 9737 3995 9737
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:44 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 16, 2:44 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT TUE APR 16 2002 UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT... .TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT. 34
In the hours before
Special weather statement, Apr 16, 3:55 PM CDT, 4 hours 18 minutes before
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
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 40 min |
| Apr 16, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 38 min |
| Apr 16, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.